Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 19, NWS Denver/Boulder, CO

April 9, 20176 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 9, 2017, 3:59 AM MDT for 6 counties in Colorado. It took effect at Apr 9, 2017, 12:00 PM MDT. It was in force for 6 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 3:59 AM MDT (09:59 UTC)
In effect from
Apr 9, 2017, 12:00 PM MDT
Expired
Apr 9, 2017, 6:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 12:32 PM MDTNON-TSTM WND GST 504 Wsw Johnstown, COMESONET STATION CO037, 2 E WELTY.
Apr 9, 12:43 PM MDTNON-TSTM WND GST 521 Ssw Mead, COMESONET STATION E4170, MEAD.
Apr 9, 1:02 PM MDTNON-TSTM WND GST 564 S Mead, COMESONET STATION CO052, 4 S MEAD.
Apr 9, 1:02 PM MDTNON-TSTM WND GST 578 S Holyoke, COMESONET STATION CO048, 8 S HOLYOKE.
Apr 9, 2:10 PM MDTNON-TSTM WND GST 565 Nnw Nunn, COMESONET STATION UP718, 4 NNW NUNN.
Apr 9, 2:14 PM MDTNON-TSTM WND GST 541 Ssw Erie, COAWOS STATION EIK, 1 SSW ERIE.
Apr 9, 2:40 PM MDTNON-TSTM WND GST 521 Sse Eaton, COMESONET STATION UP306, 1 SSE EATON.
Apr 9, 4:03 PM MDTNON-TSTM WND GST 578 Ssw Grover, COMESONET STATION C5040, 8 SSW GROVER.
Apr 9, 4:32 PM MDTNON-TSTM WND GST 551 Nnw Briggsdale, COMESONET STATION CO043, BRIGGSDALE.
Apr 9, 4:32 PM MDTNON-TSTM WND GST 582 Nne Natural Fort Rest, COMESONET STATION CO041, 2 NNE NATURAL FORT REST.
Apr 9, 4:32 PM MDTNON-TSTM WND GST 622 W Keenesburg, COMESONET STATION CO038, 2 W KEENESBURG.
Apr 9, 4:50 PM MDTHIGH SUST WINDS 553 S Keenesburg, COMESONET STATION KNWCJ, 2 SSE KEENESBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3394 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS85 KBOU 090959
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
359 AM MDT Sun Apr 9 2017

...HIGH FIRE DANGER ACROSS THE FAR NORTHEAST PLAINS THIS 
AFTERNOON...

.Strong west to northwest winds coupled with dry fuels and low
relative humidities will produce high fire danger over the far 
northeast plains of Colorado this afternoon. The winds will 
intensify by afternoon as a surface low strengthens over central 
Nebraska.

COZ242-248-250-251-091800-
/O.UPG.KBOU.FW.A.0016.170409T1800Z-170410T0000Z/
/O.NEW.KBOU.FW.W.0019.170409T1800Z-170410T0000Z/
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
359 AM MDT Sun Apr 9 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST
PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from noon today to 6 PM MDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 242...248...250 and 251.

* Timing...The wind will strengthen by midday and continue 
  through the afternoon. The relative humidities will be lowest 
  by mid afternoon.

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...as low as 18 percent.

* Impacts...Conditions will be favorable for rapid ignition of 
  dry vegetation, fire growth and spread. Any outdoor burning is 
  strongly discouraged, and in some areas, illegal. Check with 
  local law enforcement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ244-249-091800-
/O.NEW.KBOU.FW.W.0019.170409T1800Z-170410T0000Z/
Morgan County-Washington County-
359 AM MDT Sun Apr 9 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST
PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from noon today to 6 PM MDT this evening.

* Affected Area...Fire Weather Zones 244 and 249.

* Timing...The wind will strengthen by midday and continue 
  through the afternoon. The relative humidities will be lowest 
  by mid afternoon.

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...as low as 16 percent.

* Impacts...Conditions will be favorable for rapid ignition of 
  dry vegetation, fire growth and spread. Any outdoor burning is 
  strongly discouraged, and in some areas, illegal. Check with 
  local law enforcement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
095 
WWUS85 KBOU 091757
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1157 AM MDT Sun Apr 9 2017

...HIGH FIRE DANGER ACROSS THE FAR NORTHEAST PLAINS THIS
AFTERNOON...

.an area of showers and isolated thunderstorms will exit the
region by early afternoon then strong west to northwest winds 
will spread across the region. It will be drier as well by mid
afternoon. These factors coupled with dry fuels will produce high
fire danger over the far northeast plains of Colorado later this 
afternoon. The winds will intensify as a surface low strengthens 
over central Nebraska.

COZ242-244-248>251-100000-
/O.CON.KBOU.FW.W.0019.170409T1800Z-170410T0000Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
1157 AM MDT Sun Apr 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST PLAINS...

* Affected Area...Fire Weather Zones 242...244...248...249... 
  250 and 251.

* Timing...The wind will strengthen through the afternoon. The 
  relative humidities will be lowest by mid afternoon.

* Winds...West 25 to 35 mph with gusts ranging from 45 to 55 mph.

* Relative Humidity...as low as 17 percent.

* Impacts...Conditions will be favorable for rapid ignition of 
  dry vegetation, fire growth and spread. Any outdoor burning is 
  strongly discouraged, and in some areas, illegal. Check with 
  local law enforcement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
927 
WWUS85 KBOU 092051
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
251 PM MDT Sun Apr 9 2017


COZ244-248>251-092200-
/O.CAN.KBOU.FW.W.0019.000000T0000Z-170410T0000Z/
Morgan County-Logan County-Washington County-Sedgwick County-
Phillips County-
251 PM MDT Sun Apr 9 2017

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR morgan, logan, washington, sedgwick and phillips
counties...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

An area of light rain showers this afternoon has mitigated the 
dry conditions that were earlier forecasted. although gusty winds
are still expected, the relative humidities are not expected to 
to reach red flag criteria. therefore the red flag warning has 
been cancelled.

$$

COZ242-100000-
/O.CON.KBOU.FW.W.0019.000000T0000Z-170410T0000Z/
Northeast Weld County-
251 PM MDT Sun Apr 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST PLAINS...

* Affected Area...Fire Weather Zone 242.

* Timing...The wind and low relative humidities will continue for
  the rest of the afternoon.

* Winds...West 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...as low as 18 percent.

* Impacts...Conditions will be favorable for rapid ignition of 
  dry vegetation, fire growth and spread. Any outdoor burning is 
  strongly discouraged, and in some areas, illegal. Check with 
  local law enforcement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
609 
WWUS85 KBOU 100003
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
603 PM MDT Sun Apr 9 2017



COZ242-100115-
/O.EXP.KBOU.FW.W.0019.000000T0000Z-170410T0000Z/
Northeast Weld County-
603 PM MDT Sun Apr 9 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTHEAST WELD COUNTY...

Winds will come down over the next couple of hours, though they
could still gust over 35 mph before dropping significantly after 
9 PM. As the sun sets and temperatures cool, relative humidity 
values will also climb throughout this evening and overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 8, 9:01 PM MDT, 6 hours 58 minutes earlier.

Area forecast discussion, Apr 8, 9:01 PM MDT, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
901 PM MDT Sat Apr 8 2017

.UPDATE...
Issued at 900 PM MDT Sat Apr 8 2017

A northerly surge is pushing over the northern plains, helping to
increase clouds and even produce a few sprinkles. Evaporation is
causing some areas to see gusts of 35 to 45 mph. These should be
very brief and mainly over the far eastern plains, east of a line
from Greeley to DIA. Rain and snow are increasing over the
mountains tonight, only made minor changes to the pop grids to
show the main wave pushing into central mountains now, then
decreasing before the a next wave pushes in from the northwest
Sunday morning over the northern mountains.

Looked into the possibility of needing a high wind watch for the
northern plains tomorrow, latest model data shows wind gust speeds
up to 45 kts. It will definitely be a windy day across the plains,
do not think we'll see 50 kts/58 mph at this time. The area where
this could occur could be right over the Cheyenne Ridge, far
northeastern Larimer County and northern Weld County.

UPDATE Issued at 338 PM MDT Sat Apr 8 2017

Due the continued dry fuels, very strong winds and low relative
humidities expected over the far northeast plains have elected to
issue a Fire Weather Watch for northeast Weld, Logan, Sedgwick and
Phillips Counties for Sunday afternoon.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 218 PM MDT Sat Apr 8 2017

A strong southwesterly flow aloft will be over the region tonight
with the upper low over northern UT at 00z progged to lift
northeast into western WY by 12z Sunday and into northeastern WY
by 00z Monday. The mdls show a 90-100 kt jet max ahead of the
trough axis moving from south to north through the central and
north central mountains this evening. Mdls show banded areas of
pcpn moving over those regions this evening. Best chc of tstms,
rain and snow showers will be with this band. Best accumulating
snowfall with be the higher southwest facing slopes. Snow level
fairly high initially so any snow accumulations will be above 10k
ft. Weak mid level qg ascent will be over the region tonight into
early Sunday morning. Best instability this aftn and evening but
too dry in the lower levels to add any showers to the northeast
plains this evening. As far as the sfc low is concerned the mdls
show it strengthening over central Nebraska by 12z Sunday, with
the strongest w-e sfc pressure gradient late Sunday morning and
afternoon. Bora type wind setup with strong west-northwest winds
at that time. No highlights for wind but could see gusts in the
55-65 mph range in the northern foothills, 40-50 mph across the
northeast plains with the strongest gusts near the Nebraska
border. Strong qg descent coupled with mid level cold air
advection will help the transport stronger mid level winds to the
surface. Snowfall in the mountains Sunday with be primarily
orographic and light with increasing mid level stability. Best chc
of accumulating snow will be north and west facing slopes. If any
showers develop over the northeast plains it will be early before
the strongest subsidence kicks in. No fire weather highlights but
the fire danger will be elevated along the northern border where
the fuels have been the driest.

.LONG TERM...(Sunday night through Saturday)
Issued at 218 PM MDT Sat Apr 8 2017

Mostly dry and mild weather expected through the period as a
series of weak upper level storm system move north of our CWA.

Sunday night the upper level low pressure system will be centered
over northern Nebraska and southern South Dakota...with a surface
low over Iowa. Some orographics combined with lingering moisture may
produce a few light snow showers across the higher peaks during the
evening hours. The pressure gradient between the surface low and
high pressure over northern Utah...combined with strong subsidence
from the exiting trough will result in continued windy conditions
across north central and northeastern Colorado. Strong winds will
be possible across the foothills...adjacent plains and along and
near the Wyoming border Sunday evening into Monday morning. The
GFS shows the possibility of some low clouds and a few light
showers across the far northeastern corner of the state by Monday
morning due to some wrap around moisture on the back side of the
upper low. However...the Canadian...ECMWF and the NAM all are dry
and keep the edge of the moisture far to the north across northern
Nebraska. Therefore...have not added any pops to the grids.

Winds should decrease on Monday as weak upper level high pressure
builds over the Rocky Mountain Region. Upper level flow will be out
of the west with the lower and mid levels of the atmosphere somewhat
dry. Therefore...no precipitation is expected across the CWA. Some
lingering cool air from the previous storm system should keep
temperatures from warming up too much with daytime highs at near
normal values.

The zonal flow continues on Tuesday...with some warm air advection
moving into Colorado from the west. Therefore...the dry weather will
continue with temperatures warming into the mid to upper 60s across
the plains.

An upper ridge of high pressure building over the northern and
central Rockies on Wednesday will result in continued mild and
dry weather across the region.

On Thursday...the upper ridge moves east over the central plains
states...as an upper trough moves into the western United States.
This should be the warmest day of the week with temperatures in the
70s on the plains. A slight increase in mid level moisture combined
with some lift from the approaching trough should result in
scattered showers across the high country. It looks like the Front
Range Urban Corridor may be too dry for any precipitation...however
some virga along with a few sprinkles may be possible late in the
day. Models are suggesting higher dewpoints moving into the far
eastern sections of Colorado with capes between 500J/KG and 800J/KG.
If this verifies...could see some storms with brief heavy rain and
small hail in those areas during the late afternoon and evening
hours.

On Friday...a large upper level low pressure system is centered over
southern Saskatchewan with a moderate southwesterly flow aloft over
Colorado. GFS shows dry air over the region with no
precipitation...while the ECMWF and Canadian models have higher
moisture values and some convection developing across the far
northeastern corner of the state by evening. Forecast builder
added some pops across this area and have decided to leave them.

Models show upper level ridging by Saturday with dry weather and
continued above normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 900 PM MDT Sat Apr 8 2017

A northerly push is surging south out of Weld county, expected
into DEN in just under an hour right now. Some gusts in the 35-45
mph further east over the plains due to evaporation, should remain
out of the TAF sites. Still unsure if the north direction will
impact BJC or APA at this time.

Expect VFR over the next 24 hrs. Wind the primary concern,
where wind does switch to north, should veer around to the east
back to southwesterly later this evening.  Strong gusty
west/northwest winds expected after 12z Sunday with gusts in the
35-40 kt range after 15z and continuing through the afternoon.

&&

.FIRE WEATHER...
Issued at 409 PM MDT Sat Apr 8 2017

Expecting strong northwesterly winds to spread across the plains
Sunday morning and into the afternoon. Due to little recent
precipitation over the far northeastern corner, and forecasted
winds of 30 mph sustained with gusts up to 50 mph, have issued a
Fire Weather Watch for possible critical fire weather conditions.
The concern is that humidity may not be low enough, as it is only
expected to be in the upper teens in the northeastern corner,
however after speaking with land management in that area, little
greenup and heavy loading of thatch is a concern with the
forecasted wind speeds. Lower humidity and strong winds are
forecasted over eastern Elbert and Lincoln counties, but they have
received more precipitation recently to limit fuel readiness, and
therefore did not include them in the Watch.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Sunday afternoon for COZ242-248-250-251.

&&

UPDATE...Kriederman
SHORT TERM...Cooper
LONG TERM...Kalina
AVIATION...Kriederman
FIRE WEATHER...Kriederman
Hazardous weather outlook, Apr 8, 10:29 AM MDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1029 AM MDT Sat Apr 8 2017

COZ030>051-091630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1029 AM MDT Sat Apr 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures will be accompanied by gusty southwest winds this
afternoon. Wind gusts across northeast Colorado could increase to
25 to 30 mph with as the southwesterly flow aloft strengthens
over the state. High level moisture moving over the region will
produce plenty of cloudiness, but no precipitation until late this
afternoon and evening over the mountains. Mountain areas will see
a mix of rain and snow showers along with a small chance of an
embedded thunderstorm in the afternoon. Mountain precipitation
will change to snow overnight, but snow accumulations will be
light, ranging from a trace to 2 inches.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A weather system will move across the area on Sunday. This
feature will bring a good chance of snow showers to the mountains
with only a slight chance of showers across the plains.  Winds
will increase on Sunday and continue through Sunday night before
decreasing on Monday. Wind gusts from 60 to 70 mph will be
possible in the northern foothills with gusts to 50 mph across the
plains especially closer to the Wyoming border. With the gusty
winds fire danger will increase across portions of the plains
Sunday afternoon

Dry weather and a gradual warming trend are expected through the
rest of next week.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:40 AM MDTHigh Wind WatchBOUBoulder, Larimer, Weld5 hr
Apr 9, 9:39 AM MDTHigh Wind WarningBOUBoulder, Larimer, Weld12 hr

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.